The Legal Examiner Mark The Legal Examiner Mark The Legal Examiner Mark search twitter facebook feed linkedin instagram google-plus avvo phone envelope checkmark mail-reply spinner error close
Skip to main content

On Friday, the Allentown Morning Call addressed a Pennsylvania Department of Health report which indicated that on three separate occasions in 2010 and 2011, nurses at St. Luke's Hospital in Allentown improperly programmed patient-controlled pumps which delivered pain medication. As a result, 3 patients overdosed themselves.

One of the patients, a 38 year man who had undergone a hernia repair, received five times the amount of morphine prescribed to him. Tragically, this man died a day after surgery with what the Lehigh County Coroner's Office described as natural causes.

Unfortunately, medication errors in hospitals is not an unusual occurrence. A study by Dr. C.A. Bond was published in Pharmacotherapy in 2002. According to Dr. Bond, medication errors occurred in 5.22% of patients admitted to hospitals each year or a dispensing error took place every 22.04 hours.

With these alarming statistics, it is imperative that our hospital's pharmacies, nurses and other staff members are properly trained to avoid medication dispensing errors. It is also vitally important to make sure that quality control measures and safety nets are in place so when errors inevitably do occur, they will be caught before tragedy strikes.

One Comment

  1. Gravatar for MissBetsy

    This is very scary! I had a surgery at this same hospital in 2009. Initially it was to be a 2 night stay. There choice of pain medication was methadone and I was given WAY to much despite my family repeatedly asking them to cut back. I ended up in the hospital and then being transferred to a nursing home for a little over 3 weeks. I now consider myself lucky to still be here.

Comments are closed.

Of Interest